----------------------- Advertisement --------------------------
Q&A
If you have any query about any medical problem get an answer from an expert
  Comments: Read | Post

What are the side effects of Atorlip?

Saturday, 18 August 2007
Answered by: Dr. Chandra M. Gulhati
Editor,
MIMS,
New Delhi
Google Buzz

Q. I am 60 years old. I am taking Atorlip 10 continuously for the last one year (on and off for the last 4-5 years or so) to lower my lipids and triglyceride levels. I am also taking 500 mg Metformin tablet and Thyroxin 100. What are the side effects of taking Atorlip for a long time, if any? If it has major side effects, what is the alternative? Is Fenolip a good alternative?

A.  Atorlip is the brand name; the name of the medicine is atorvastatin. It is used as an adjunct (i.e. in addition to) to diet control to lower lipids, primarily cholesterol in certain selected disorders such as primary or familial high lipid levels. Unfortunately, you have not given your lipid levels. You are also taking metformin (for type II diabetes) and thyroxine (for thyroid dysfunction). On the basis of the information given by you, it appears that the high levels of cholesterols and triglycerides are not primary and / or familial, but secondary to diabetes and hypothyroidism. Both these disorders cause increase in lipid levels. Hence, the main thrust of the treatment should be to adequately control diabetes (with HbA1c levels of about 7) and normalisation of thyroid function tests. Unless these are achieved, no amount of lipid-lowering medicines are going to be of much permanent help. Fenolip (fenofibrate) is more useful in lowering primary or familial high triglyceride levels compared to cholesterol levels. The side effects of Atorlip may include: myalgia, arthralgia, asthaenia, flu-like syndrome, sinusitis, elevated ALT & CPK levels, sensory and mixed sensorimotor peripheral nerve disorders, tendon rupture, amnesia, myopathy and rhabdomyolysis (can be life-threatening) with kidney dysfunction (can be quite serious).

A.  Atorlip is the brand name; the name of the medicine is atorvastatin. It is used as an adjunct (i.e. in addition to) to diet control to lower lipids, primarily cholesterol in certain selected disorders such as primary or familial high lipid levels. Unfortunately, you have not given your lipid levels. You are also taking metformin (for type II diabetes) and thyroxine (for thyroid dysfunction). On the basis of the information given by you, it appears that the high levels of cholesterols and triglycerides are not primary and / or familial, but secondary to diabetes and hypothyroidism. Both these disorders cause increase in lipid levels. Hence, the main thrust of the treatment should be to adequately control diabetes (with HbA1c levels of about 7) and normalisation of thyroid function tests. Unless these are achieved, no amount of lipid-lowering medicines are going to be of much permanent help. Fenolip (fenofibrate) is more useful in lowering primary or familial high triglyceride levels compared to cholesterol levels. The side effects of Atorlip may include: myalgia, arthralgia, asthaenia, flu-like syndrome, sinusitis, elevated ALT & CPK levels, sensory and mixed sensorimotor peripheral nerve disorders, tendon rupture, amnesia, myopathy and rhabdomyolysis (can be life-threatening) with kidney dysfunction (can be quite serious).

Comments: Read | Post
More from this section
More »
Post comments
We request you not to tell us about your medical problems through this comment tool.
We are unable to keep track of the innumerable queries and their answers that we get everyday unless they are sent through "Ask a Question"

Name:*   E-mail:*
City:   Phone:
Comments:* 7000 characters remaining
Spam protection
Enter the code:*
Disclaimer: Material sent in this section is contributed by users. DoctorNDTV accepts no responsibility for the content or accuracy of such material and does not endorse or subscribe to the content.
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
Survey
Radiation and health outcomes

The effect radiation has on human health has been the subject of recent interest.

-------------------------------- Advertisement -----------------------------------